American Journal of Epidemiology and Infectious Disease
ISSN (Print): 2333-116X ISSN (Online): 2333-1275 Website: http://www.sciepub.com/journal/ajeid Editor-in-chief: Apply for this position
Open Access
Journal Browser
Go
American Journal of Epidemiology and Infectious Disease. 2015, 3(4), 84-87
DOI: 10.12691/ajeid-3-4-3
Open AccessArticle

Levofloxacin – Induced Cutaneous Leukocytoclastic Vasculitis: Report of a Case in a Diabetic Man and Review of the Litterature

Sahar El Aoud1, Nadia Charfi1, Nessrine Cheikhrouhou1, Mariam Kesentini2, Mouna Elleuch1, , Tahia Boudawara2 and Mohamed Abid1

1Department of Endocrinology, Hedi Chaker Hospital, Sfax, Tunisia

2Department of Anatomo Pathology, Habib Bourguiba Hospital, Sfax, Tunisia

Pub. Date: November 12, 2015

Cite this paper:
Sahar El Aoud, Nadia Charfi, Nessrine Cheikhrouhou, Mariam Kesentini, Mouna Elleuch, Tahia Boudawara and Mohamed Abid. Levofloxacin – Induced Cutaneous Leukocytoclastic Vasculitis: Report of a Case in a Diabetic Man and Review of the Litterature. American Journal of Epidemiology and Infectious Disease. 2015; 3(4):84-87. doi: 10.12691/ajeid-3-4-3

Abstract

Cutaneous leukocytoclastic vasculitis comprises a wide spectrum of etiologies including medications. Fluoroquinolones are rarely implicated in this disease. We report the case of a diabetic man who was referred to our hospital for purpuric rash and hyperglycemia. The cutaneous lesions appeared 3 days after the begining of levofloxacin which was prescribed for a respiratory infection. Physical examination and laboratory evaluation findings ruled out renal, neurological, respiratory and gastrointestinal involvement. Skin biopsy confirmed the diagnosis of cutaneous leukocytoclastic vasculitis. Autoimmune investigations and infectious serologies were negative. Levofloxacin therapy was the most probable etiology. The patient was successfully treated by withdrawal of the offending antibiotic associated with topical steroids.

Keywords:
fluoroquinolones cutaneous leukocytoclastic vasculitis levofloxacin purpura

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

Figures

Figure of 2

References:

[1]  Blyth DM, Markelz E, Okulicz JF. Cutaneous leukocytoclastic vasculitis associated with levofloxacin therapy.Infect Dis Rep. 4(1), 11-14, jan 2012.
 
[2]  Chen KR, Carlson JA. Clinical approach to cutaneous vasculitis. Am J Clin Dermatol. 9(2):71-92; 2008.
 
[3]  Carlson JA, Cavaliere LF, Grant-Kels JM. Cutaneous vasculitis: diagnosis and management. Clin Dermatol. 24(5):414-29; Sep-oct.
 
[4]  Gonzalez-Gay MA, Garcia-Porrua c, C. Salvarani, Lo Scocco G, Pujo RM. Cutaneous vasculitis: Adiagnostic approach. Clin Exp Rheumatol. 21 (Suppl. 32): S85-S88; 2003.
 
[5]  rigui M, Kechaou M, Haddouk S, Masmoudi A, Kaddour N. Benzylthiouracil induced ANCA-positive vasculitis: study of three cases and review of the literature. Ann Endocrinol (Paris). 69(6):517-22; Dec 2008.
 
[6]  Van den Berg FP, Wagenvoort JH, van der Kleij AM, Teijink JA. Ciprofloxacin-induced hemorrhagic vasculitis. Ann Vasc Surg. 24(2):256.e13-5; Feb 2010 Feb.
 
[7]  Famularo G, De Simone C. Nephrotoxicity and purpura associated with levofloxacin. Ann Pharmacother. 36:1380-2; 2002.
 
[8]  Zaigraykin N, Kovalev J, Elias N, Naschitz J. Levofloxacin-induced interstitial nephritis in an elderly woman. Isr Med Assoc J. 8:726-7. 2006.
 
[9]  Maunz G, Conzett T, Zimmerli W.Cutaneous vasculitis associated with fluoroquinolones. Infection. 37(5):466-8. Oct 2009.
 
[10]  Huminer, Cohen J, Majadla R, Dux S. Hypersensitivity vasculitis due to ofloxacin. Br Med J. 299:303; 1989.
 
[11]  Berrin BC, Lawrence R, Sungur M. Ofloxacin-induced vasculitis. Internal Medicine. 34:872-4; 1995.
 
[12]  Storsley L, Gerldenhuys L. Ciprofloxacin- induced ANCA-negative cutaneous and renal vasculitis-resolution with drug with- drawal. Nephrol Dial Transpl. 22:660- 72 2007.
 
[13]  Choe U, Rothschild BM, Laitman L. Ciprofloxacin-induced vasculitis (Letter). N. Engl J Med. 320:257; 1989.
 
[14]  Stubbings J, Sheehan-Dare R, Walton S. Cutaneous vasculitis due to ciprofloxacin. Br Med J volume. 305:291; 992.
 
[15]  Lieu PK, Tok SC, Ismail NH, Chng HH. Ciprofloxacin-induced cutaneous vasculitis. Allergy. 52: 593-600; 1997.
 
[16]  Pace JL, Gatt P. Fatal vasculitis associated with ofloxacin. Br Med J. 299:658; 1989.
 
[17]  Pipek R, Vulfsons S, Wolfovitz E, Har-Shai Y, Taran A, Peled IJ. Ofloxacin-induced hypersensitivity vasculitis. Am J Med Sci. 311:82-3; 1996.
 
[18]  Micheli L, Sbrilli M, Nencini C.Severe hypoglycemia associated with levofloxacin in Type 2 diabetic patients receiving polytherapy: two case reports. Int J Clin Pharmacol Ther. 50(4):302-6; Apr 2012.
 
[19]  Chou HW, Wang JL, Chang CH, Lee JJ, Shau WY, Lai MS. Risk of severe dysglycemia among diabetic patients receiving levofloxacin, ciprofloxacin, or moxifloxacin in Taiwan. Clin Infect Dis. 57(7):971-80; Oct 2013.
 
[20]  Schmid DA, Campi P, Pichler WJ. Hypersensitivity reactions to quinolones. Curr Pharm Des. 12(26):3313-26; 2006.
 
[21]  Solomon NM, Mocrzycki MH. Levoloxacin induced allergic interstitial nephritis. Clin Nephrol. 54(4):356; Oct 2000.